Much Ado About Calcium
C Izzi-Engbeaya, C Kyriacou, K Wynne, K Meeran
A 55-year-old man lost consciousness at work and experienced a seizure that was witnessed by his colleagues. He had no past medical history of note. His admission blood tests revealed marked hypocalcaemia (CCa 1.41 mmol [NR 2.15-2.6], phosphate 1.58 mmol/l [NR 0.8-1.5], magnesium 0.80 mmol/l [NR 0.7-1], PTH 3.2 pmol/l [NR 1.1-6.8], 25-hydroxyvitamin D 31.9nmol/l [NR 70-150]). A brain MRI did not reveal any abnormalities. He was initially managed with intravenous calcium gluconate and oral alfacalcidol, and discharged on sandocal 1000 T QDS and alfacalcidol 1mcg OD. Urinary tract ultrasound was normal apart from an enlarged prostate (normal PSA). A diagnosis of autoimmune hypoparathyroidism was made.
His alfacalcidol dose was increased to 2mcg od and over the next 3 years his corrected calcium levels remained stable around 2.1mmol/l. However when he was seen in clinic in August 2012, his corrected calcium was 1.59 mmol/l, but he had no symptoms or signs of hypocalcaemia. He admitted to not taking any medication for the preceding 2 months, because he felt the tablets increased his urinary frequency. He was admitted and given an infusion of calcium gluconate. His corrected calcium rose to 1.8 mmol/l and he was discharged on oral alfacalcidol 1 mcg OD and sandocal 1000 T BD. On subsequent outpatient review his sandocal 1000 dose was increased to T QDS. His corrected calcium is currently 2.09 mmol/l (target ~2.1 mmol/l) and the importance of adhering to treatment has been emphasised. However, his phosphate is 1.5 nmol/l and his creatinine is 136 mcgmol/l (previously 126 mcgmol/l) [NR 60-125] and so a renal tract ultrasound has been requested.
This case highlights the difficulties inherent in managing primary hypoparathyroidism. Poor patient compliance can have serious consequences depending on the severity of hypocalcaemia that ensues. Fortunately our patient did not come to any harm following his non-adherence to treatment but he required a day-case admission to ensure his calcium was brought to a safe level. Furthermore, the risk of nephroclacinosis and renal tract calcification (with resultant impairment in renal function) is increased in hypoparathyroidism due to increased urinary calcium excretion mediated by the lack of PTH-mediated calcium resorption from the renal tubules. It remains to be seen if this complication has occurred in our patient, and he remains under close follow-up.